Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 116, NWS Des Moines, IA

June 29, 20236 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2023, 8:16 AM CDT for 6 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2023, 8:16 AM CDT (13:16 UTC)
Expired
Jun 29, 2023, 9:00 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:41 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 29, 6:41 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Thu Jun 29 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 300 AM CDT Thu Jun 29 2023

Key Messages:

- Storms moving across southern Iowa this morning. An increasing
  threat for damaging winds over far southern Iowa.
- A few more rounds of storms late tonight through Saturday.

Low pressure is situated over southeast Colorado this morning with a
warm front extending east through central Kansas and into northern
Missouri. A expansive plume of 70+ dew points extends from the Gulf
Coast and into southeast Nebraska/southwest Iowa. Most model
solutions are under done on the dew points on this northern end
which is a bit concerning, more on that later. At 06z, the low level
jet was focused into central Kansas and it will lift northeast and
be focused towards far southwest Iowa by 12z and in the meantime, a
500 mb jet max is moving over Nebraska.

Supercells are currently ongoing over south central and southwest
Nebraska with some weaker warm advection convection extending
east/southeast from the stronger storms. This current setup has the
look of a developing derecho that will move somewhere from far
southern Iowa and/or northern Missouri and into Illinois today as
these storms move along a strong instability axis that extends from
west to east. This instability axis will be even stronger than model
projections with the higher dew points in place. The exact movement
is still yet to be determined as the right mover Bunkers motions are
slightly south of east currently then turn more easterly in the next
few hours. These storms may maintain HP supercell characteristics
for a while but may eventually evolve into a linear system and
maintain an easterly direction. It is also possible the storms
weaken a bit before strengthening again by mid morning as surface
based instability increases. SPC has placed an Enhanced Risk for
severe weather over far southern Iowa for today. This is conditional
on the track of these storms. The remainder of the day and likely
evening should be mostly quiet outside of a few storms that may
develop over north central Iowa late this afternoon.

A few more rounds of storms are expected yet through Saturday. As
has been discussed that past several days, the main upper level
system will move out of the western CONUS Friday and will reach the
state by late Saturday. Another complex of storms is expected to
develop tonight and move across the southern half of Iowa followed
by renewed scattered storm development in the afternoon area wide.
Then storm chances persist Friday night into Saturday. A few severe
storms are possible through the period. Saturday is interesting with
the upper low arriving during the day along with light winds and
good stretching potential, could lead to favorable conditions for a
few landspouts.

A few showers and storms may linger into Sunday with the state still
in the cyclonic curvature of the departing upper level low and
Monday will remain the the northwest upper flow. That upper flow
will transition to westerlies by mid next week and the pattern will
likely remain active. Have precipitation chance in the forecast for
July 4th but it should remain mostly dry across much of the area
followed by greater precipitation chances on the 5th.

Temperature wise, Saturday is looking to be the cool day with highs
in the 70s and 80s with mostly cloudy skies and showers and storms
around. Otherwise highs will generally be in the 80s while touching
low 90s over southern Iowa at times. Smoke today should improve with
lowering concentrations today as it gradually shifts back to the
east.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 635 AM CDT Thu Jun 29 2023

Thunderstorms will impact southern Iowa this morning with KOTM
having the greatest chance. A few isolated storms are possible
vicinity KMCW late this afternoon with additional storms possible
later tonight over western Iowa. Areas of fog and smoke are
ongoing over eastern Iowa. The vsbys will gradually improve this
morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 29, 3:44 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Thu Jun 29 2023

IAZ004>007-015>017-023>028-033>039-300845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
344 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible this evening across northern
Iowa. At this time, severe risk appears low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected Friday into Saturday and Sunday,
which could become strong, though the severe hazards will be
better evaluated in the coming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through Saturday.

IAZ044>050-057>062-070>075-081>086-092>097-300845-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
344 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe storms are anticipated across southern Iowa through the
morning and into midday. Damaging winds will be the primary
hazard, though large hail and even a tornado are possible,
especially towards southeast Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected Friday into Saturday and Sunday,
which could become strong, though the severe hazards will be
better evaluated in the coming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this morning through Saturday.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:54 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Clarke, Decatur, Madison and 3 more51 min
Jun 29, 9:04 AM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Monroe, Wayne56 min
Jun 29, 9:29 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren46 min
Jun 29, 9:35 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello55 min
Jun 29, 11:10 AM CDTSpecial Weather StatementDMXMahaska50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.